Just had my first dose of Citalopram last night and feel so dreadful today. I'm taking it for anxiety ( partially caused by fibromyalgia and perimenopause). I had a really bad night waking a lot feeling sick and panicy and this morning was quite a battle to get to work. Now I just feel palin scared at the thought of coping for the next few weeks, Sorry to be such a wimp!
Did you mean to post this in the Addiction community? This may be better suited for the anxiety forum, unless you have some addictioin concern as well?
A lot of times, with SSRI antidepressants, you feel a little bit worse before you feel better. Some common initial side effects include an increase in anxiety (feeling jittery, as though you drank a lot of coffee), some nausea, headaches, sleep disturbances (either feeling drowsy, or having insomnia). Not everyone will have side effects, and they will typically start to improve by the 2nd week of treatment.
If the side effects are bothersome, speak to your doctor. A lot of times, they will prescribe a short-term course of an anxiolytic, like Ativan, or Xanax, to help counteract the side effects that come with the adjustment period.
Be careful too, not to become overly focused on how you feel. A lot of people will fear the side effects of these meds, to the point where they end up having them, or they are worse than they actually are, from the worrying about them. Kind of like a self fulfilling prophecy of sorts? What dose were you started on? Sometimes, too, a person is started out a little too high, which makes the side effects worse. In my experience, it's far better to be started out on a low dose, and be tapered up.
Hang in there...definitely keep talking with your doctor during this process. It will take about 4-6 weeks for the med to peak as far as effectiveness. I know that seems like a lifetime, but for so many, it's worth the wait.
Keep us updated...and if you don't have an addiction concern, we can get your thread moved to the anxiety community...that would probably be more appropriate.
Thank you for your helpful reply. I did post it in the wrong forum but I gather it's now been moved.
You are so right about thinking too much about what I feel and fearing the worst.I'm trying to live as normally as possible and just get on with life until my body ( mind) settles down.
The first two days were trully awful, with the most overwhelming feelings of dread and fear in the pit of my stomach but I've 'hung on in there' and apart from when I first wake up it's copable. Fingers crossed the medicine will soon start making me feel better!
Your pharmacist is there for you too, so when you have questions like these you can call them and get someone to talk to. They can sort out what is a side-effect and what is just over worrying, for example. Most side effects go away with continued usage because it is a mater of the obdy getting used to the new med.
It takes weeks for the citalopram to build in your system, so be patient and give it the full trial run, otherwise you will never know if it worked. Not every drug works for everyone, so you might have to try others if this one does not provide relief.
It's now been a week and the truly awful feelings of dread have gone. I still have bad, anxious days but try not to think about it. I have been really weak and wobbly ( I fainted once) but I'm trying to rest when possible. Having fibromyalgia, means I'm used to dealing with weird symptons! I will keep on taking the medicine, as it would be so brilliant if it helped in the end! Thank you for your help and support!
Some people get relief in a week but most have to give it 6 weeks. I got help in a week, although it just slowly peeled the anxiety and depression back a bit at first. It was like a 6 weeks vacation, just slowly making me feel better and better until I remembered what it was like to feel happy again.
Warning, wellbutrin didn't do much of a job for me, and always wore off at 4 PM when a flood of fear and depression would pour in, so none of these meds works the same for everyone, and some people never get relief.
Hello again birdie, Thank you for staying in contact. I like your phrase ' slowly peeled back the anxiety'. I'm still getting the anxiety but I keep telling myself it will 'slowly peel back' !
I had hoped it would start to kick in but I now know it may take a while. The mornings are worse for me. I do have diazepam to take but try not to too often. I feel rather weak and shattered but I'm sure I will start to feel better soon.
Right, I'm off to keep busy and think positive thoughts.
I hope you have a good day and a happy week
natalie - Time to go back to doc and discuss an alternative because you have given this one a fair trial. You will not get anything from citalopram (celexa) if you have nothing at this point.
booklady - Only a few get relief before a month, so hang in there.
The important thing to keep sight of is that you HAVE indeed started noticing some subtle improvements. What dose were you started out on? Sometimes, after the 6 week adjustment period, a dosage increase is necessary to get to the level of effectiveness you're seeking.
natalie...after 7 weeks, I would recommend having a discussion with your doctor. You may need a higher dose. I ALWAYS recommend exhausting ALL avenues with ONE medication (including dosage increases) before bagging it and moving on to another medication.
A lot of times, a person doesn't see results at first, but when the dosage is increased, they improve. Keep in mind too, that you'll again have to give the med some time after bumping up the dose (if that's what you and the doc decide)...with a dosage increase, it typically doesn't take quite as long to notice changes as with the original adjustment...but it's still necessary to give it at least a few weeks.
If you want to talk about your experience as well, I would suggest starting your own thread, so we can give both you and book_lady individual attention.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.